Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement

Quick Start Forum Video Tutorial

    Forum-Tutorial-Screenshot
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

weaning off of oxy meds

advertisement
2

Comments

  • Jaydawg, the slow taper that I'm doing with my doctor is this: I first saw him mid-March. He refilled my 10/325s and asked me to reduce them and see him in a month. I got down from 60mg/day to 40mg/day. He then refilled with 7/325s on April 23. He said I could take four a day which took me down to 30mg. I've weaned myself down to 22.5mg/day (3 7/325s a day now) and will see him May 21st and he'll refill them at 5mg. He expects me to take 4 of those a day to take me down to 20mg, but I'll probably taper down to 15-10mg/day, then I'll be off of them by June 21.

    I still have had a difficult time, even with this small taper, but I'm grateful as he said the pharmacy recommended that he taper me off of them in 2 weeks. But he didn't want to do that thankfully. I think that when he saw how shaky I was, he felt bad and thought the slow taper was best. I don't have any more valium (I'm an idiot for not letting him refill those) and take flexiril and clonidine to help. Unfortunately, like I said, the pain has really escalated and I need to email him to let him know. But before that, I'm going to try ibuprofen and see if that helps. I know he'll ask if I've tried that. The surgeon I saw asked me if ibuprofen helped and I said no, then she said she wasn't surprised. But I'll give it another chance.

    I know you want an answer to your question, but really, it doesn't matter, does it? You have to get off the meds no matter what the answer is. I doubt that you or I could convince our new docs of anything. Mine says that I'll feel more aware, be able to concentrate better and have more energy when I'm off of these pills. Well, yes, I can certainly concentrate on the increased pain. lol

    How are you doing?
    Cathie

    How's it going with you?
  • thanks for the spot on feedback. yes i went to my PC physician for a refill, yes i run out early. however my PM doc has refilled by meds 2x during the 3 months i've been seeing her because of my complaints of pain, and side effects of med reduction. thank you for answering the tapering question which was my reason for being in this conversation. the last time i called for a refill the oxycodone was changed to vicoden, same amount but i'm really having a hard time breaking that 30mg per day barrier because of again the usual pain i have, combined with the side effects:agitation, restlessness,muscle cramping. appointment today at 2 PM to discuss new MRI findings, and access medication i'm sure. this new cycle of pain management i began, started by speaking to a relative, then calling a doctor i was referred to because i knew i was powerless over my over-medicating, and as was suggested to me, re-access my true physical condition and take action to improve it.
  • advertisement
  • and i've gone to my PC physician for a refill. that was 2 months ago, and i've been trying to stay the course my PM doc has prescribed, and she has refilled me early 2x. the 2nd time changing my oxycodone to vicoden same amount, which i've been able to adhere to. today i will see her to review my new MRI's, and i assume, re-access my medication. i greatly appreciate your answering my original question about tapering. i just can't seem to get by taking less than 30 to 40 mg daily dosage without extreme pain and withdrawal side effects, which are lessening slightly. again, thank you sandi for answering the initial question i had, and as i've mentioned my PM doc does seem to be working with me.
  • hey cath111, maybe i'm wrong but it sounds like about a 1/3 reduction per month which sounds nice and slow but it sounds like your not enjoying yourself either. i saw my PM doc this afternoon, and again she was upset i was still 30 mg of vicoden per day compared to 40 to 50 mg or oxycodone i was taking a month ago. i got read the riot act, my file was "red-flagged". however she was nice enough to write a script for 20 mg vicoden for a month, which i was told i should be off within 3 weeks when i get 2 or 3 epidurals cervical, and lumbar. i'm sure i'll be told to use the leftovers for after the injections..doesn't sound unreasonable but again not very enjoyable. honestly i get jittery just wondering what ill feel like at 3 AM when i usually wake up with mind bending muscle cramps in my arms and legs. just venting, but i though the recent script she wrote ironically was about a 1/3 reduction, like yours...the flexeril, and clonazepham will get me through it. good luck to you, sounds like your tapering slowly but steadily towards your goal as well.
  • i just re-read your comments, and i greatly appreciate ALL the info, and empathy. what you've stated about the tapering, and re-evaluating process, is pretty much what my relative who's been practicing pain management in NYC for 20+ years told me to do. stop masking the problem, and re-evaluate what can be done about it hopefully with less or no narcotic medication. thanks again.
  • advertisement
  • Yes, I guess it is about a 30% reduction in about 3 months, and no, it's really not fun at all. However, I'm just now starting to feel more like myself than I have been since all this crud started and can really start assessing my pain and what I can and can't do now.

    I never had much of a problem in the middle of the night. I guess because I was used to taking the 6 pills all between the time I got up and the time I went to bed. But as I tapered and decided how many hours between pills, I had to wake up in the middle of the night to take one to keep the cycle going properly. Now, I'm back to not taking one in the middle of the night, I'm taking on when I get up, one in the middle of the day and one right before bed - exactly 8 hours in between. If I start getting shaky, my doctor have me clonipin (a high blood pressure medicine) to help calm me down and the nortryptaline to take before bed to help me sleep.

    It's not easy, but it's most definitely doable. And I think in the long run, it will be better for me to take a new look at how I feel with masking it all with so much pain medicine. I hope you do well and get down where you need to be and your doctor is happy.

    Please keep us posted.
    Take care,
    Cathie
  • jaydawgjjaydawg Posts: 11
    edited 05/11/2014 - 3:45 PM
    today being the 5th day. Feeling a lot more like myself. Headaches almost gone, mood swings not as drastic: depression, anxiety. Still getting agitating cramping in arms and legs but a little less. Surprisingly I don't feel hardly any trigger point pain in my back, just dead center, upper middle back, and lower. My new MRI did show disc herniation, spurring, and stenosis at C4-T1, and L2-L5. This tapering is getting easier, however i am taking prescribed Meloxicam, and lots of acetominophen. Just wanted to thank the members for the info, and support.
  • sandisandi Posts: 6,269
    edited 05/11/2014 - 4:50 PM
    I'm glad that you both are feeling a little better........even if it is slow going for you. The tapering is the best way, but it can be prolonged and drawn out, especially if you were at higher doses of medications.
    Hang in there both of you, you will get to the other side of this......and then see where you both are at.
advertisement
Sign In or Register to comment.